1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. Blondie81

    Blondie81 Registered User

    Jul 25, 2015
    7
    Hi eveyone im new to Talking Point my mum has been diagnosed about 3yrs but the last 6 months she has been hallucaiting she see's and hears people kids mostly. Mum has more problems than just alzheimers as she is blind aswell. We know its maybe got to do with her sight loss that she is seeing people as this can happen. But i feel if she was lucid and knew what was happening she would understand they are not real. I have noticed this past week that they annoy her more as i found her very upset yesterday crying she wants to sell the house. I dont want her getting to the point where she dosnt feel comfortable in her own home. She is also getting more annoyed easier snapping at grandkids etc when we all know that is not my mums personality to do that.The doctor has put her on risperidone but a very mild dose but im not happy with her taking them every night as i have looked at the side effects.

    Any advice would be appreciated.
     
  2. canary

    canary Registered User

    Feb 25, 2014
    9,390
    Female
    South coast
    Hello Blondie and welcome to Talking Point
    Yes, hallucinations can be caused by either dementia or sightloss, but "if she was lucid and knew what was happening she would understand they are not real" is the whole crux of the problem really. This is the unfortunate reality of dementia s that so often they do not understand/remember and it causes distress.
    Everything to do with dementia is a balancing act. Im afraid I have no experience resiperidone, but I know many people on here do. I think you have to ask yourself - do the advantages outweigh any side effects?
     
  3. Sola12

    Sola12 Registered User

    Nov 5, 2013
    2
    S W Scotland
    My dad has just been started on Risperidone too

    Hi, my poor Dad fractured one of the care home carers fingers last Thursday and started Risperidone on Friday. Got a phone call from the care home last night as he had pushed another resident to the ground. Very worrying as the care home say that they can't recognise any triggers so must be just another stage. My Dad is 86 and was diagnosed with mixed Dementia almost 5 years ago. Today I looked up the side effects including that it shouldn't be used for more than 6 weeks on the NHS website, and also shouldn't be used if the patient has had a heart attack, which my Dad did in September 2013. Have I agreed to do the right thing? I suppose only time will tell, but the responsibility is crushing!
     
  4. Patricia Alice

    Patricia Alice Registered User

    Mar 2, 2015
    179
    My mom is on Rispiridone but I do not like her taking it, but her sundowners can be quite severe and she became very agitated.

    She has moved to a new home today and they have said they will try and get her off Rispiridone as soon as they can.

    You have to weigh up the pro's and cons as to their behaviour.

    In the short term I agree with but I do not want my mother on it for months.
     
  5. Rheme

    Rheme Registered User

    Nov 23, 2013
    159
    England
    My mum has been on Risperidone for about 10 years now and I would not have her on anything else as it works really well. Some years ago (about 7) they took her off it and put her on something else (don't know the name) and it did not work at all and the consequences were aweful - really would not want to go through that again.

    Mum was then put back on Risperidone and believe me it has really done the job ever since.

    I would add that my mum has dementia and is also blind.
     
  6. Blondie81

    Blondie81 Registered User

    Jul 25, 2015
    7
    Thank you all for the responses its good to get advice from people with the same problems. I will keep using it and see how she goes. We are bringing her back to the memory clinic just to see what they say and i want to see if there is anything else they can recommend as we can use the risperidone at night but im finding its especially during the day that she is getting annoyed and its making her angry. I'l take a day at a time and see what happens but its just so hard some days when lately it feels like were losing her a little bit more everyday as there is very little conversation out of her now.

    Thank you all again.
     
  7. piedwarbler

    piedwarbler Registered User

    Aug 3, 2010
    7,188
    South Ribble
    My mum took citalopram for anxiety and she didn't hallucinate after she took it, though I don't know if that was just co-incidence. It did help massively with her agitation though.

    Good luck. Thinking of you.
     
  8. Blondie81

    Blondie81 Registered User

    Jul 25, 2015
    7
    Thanks for that i'l maybe check that out. She diffently needs some kind of medication for during the day as i have been of work his week and she is so bad during the day it just never stops . Its hard to deal with all the time.
     
  9. ronyork

    ronyork Registered User

    Apr 28, 2015
    43
    Hunts
    Risperidone

    Will ask if the above might help my wife, I feel we must try something else. This afternoon quite the worst session for a long time .
     
  10. doodle1

    doodle1 Registered User

    May 11, 2012
    240
    My mum started on Citalopram when she started to hallucinate and became very aggressive then the memory clinic added a small dose of Risperadone morning and evening and we have not looked back. There have been no noticeable side effects and tbh no violence equals a much happier set of parents.
     
  11. GiCo

    GiCo Registered User

    Jun 7, 2013
    15
    risperidone dilemma

    Hi

    My Mum is in a care home and is hallucinating all the time. She has little contact with the real world anymore and talks to invisible people who are laughing at her even when I sit and talk to her and try to pull her back to reality. The Psych team have advised trying risperidone but the side effects scare me. I know it is a case of weighing up the pros and cons but the advice seems to be to only use it for 6 weeks. Are we then back to where we started? The risk of stroke seems to increase to about 20% more after 6 weeks which is very high. Her fear and distress are just awful to watch, though.

    Any advice?
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.